Skip to content
My WebMD Sign In, Sign Up
Updataed, 10/15/12* Tainted Steroid Injections
avatar
Chris_WebMD_Staff posted:
If you have received a spinal steroid injection since July 1st of this year, you should be aware of this news and should discuss with your doctor:

4 Dead From Tainted Steroid Injections

So far, there are cases of Fungal Meningitis, due to contaminated steroid injections, in Tennessee, Virginia, Florida, North Carolina and Maryland.

UPDATE October 4, 2012:
Death Count Rising in Meningitis Outbreak



Updated October 9, 2012
Death Count Rising in Meningitis Outbreak.

Updated October 15, 2012:
New Warnings in Fungal Meningitis Outbreak
Chrissy~ WebMD Staff

Confucius Say;
Our greatest glory is not in never falling, but in rising every time we fall.

Reply
 
avatar
bj1208 responded:
Chris - thanks for posting this - I just received an email from a friend warning me about this. It's very IMPORTANT that any members receiving any steroid injections to contact their administering physician.

The email I received stated the following:


NEW YORK (AP) — Health providers are scrambling to notify patients in nearly two dozen states that the routine steroid injections they received for back pain in recent months may have been contaminated with a deadly fungal meningitis.It became apparent Thursday that hundreds, and perhaps thousands, of people who got the shots between July and September could be at risk after officials revealed that a tainted steroid suspected to have caused a meningitis outbreak in the South had made its way to 75 clinics in 23 states.The Food and Drug Administration urged physicians not to use any products at all from the Massachusetts pharmacy that supplied the preservative-free methylprednisolone acetate.So far, 35 people in six states — Tennessee, Virginia, Maryland, Florida, North Carolina and Indiana — have contractedfungal meningitis, and five of them have died, according to the Centers for Disease Control and Prevention. All had received steroid shots for back pain, a highly common treatment.It is not clear how many patients received tainted injections, or even whether everyone who got one will get sick. The time from infection to onset of symptoms is anywhere from a few days to a month, so the number of people stricken could rise.The pharmacy involved, the New England Compounding Center of Framingham, Mass., has recalled three lots consisting of a total of 17,676 single-dose vials of the steroid, preservative-free methylprednisolone acetate, Massachusetts health officials said.Investigators this week found contamination in a sealed vial of the steroid at the company, FDA officials said. Tests are under way to determine if it is the same fungus blamed in the outbreak.Several hundred of the vials, maybe more, have been returned unused, but many others were used. At one clinic in Evansville, Ind., more than 500 patients received shots from the suspect lots, officials said. At two clinics in Tennessee, more than 900 patients — perhaps many more — did.The company has shut down operations and said it is working with regulators to identify the source of the infection. The first known case in the meningitis outbreak was diagnosed about two weeks ago in Tennessee, which still has by far the most cases with 25, including three deaths. Deaths have also been reported in Virginia and Maryland.Meningitis is an inflammation of the lining of the brain and spinal cord. Symptoms include severe headache, nausea, dizziness and fever.The type of fungal meningitis involved is not contagious like the more common forms. It is caused by a fungus often found in leaf mold and is treated with high-dose antifungal medications, usually given intravenously in a hospital.Robert Cherry, 71, a patient who received a steroid shot at a clinic in Berlin, Md., about a month ago, went back Thursday morning after hearing it had received some of the tainted medicine. Compounding pharmacies are not regulated as closely as drug manufacturers, and their products are not subject to FDA approval.A national shortage of many drugs has forced doctors to seek custom-made alternatives from compounding pharmacies.The New England Compounding Center makes dozens of other medical products, state officials said. But neither the company nor health officials would identify them.The company said in a statement Thursday that despite the FDA warning, "there is no indication of any potential issues with other products.
Hopefully no one has received the tainted steroid injections.
Thanks again, Chris~~
Joy
 
avatar
An_248300 responded:
Chris, thanks for this info. I may be reaching, but this is very strange. Since I can't get in touch with my doctor until Tues, I thought I'd ask you. Two weeks ago last Friday, I had a cortisone injection in my hip. I've only had cortisone one other time, 2 years before, but it was in my bursa and none in the hip. I had no allergic reactions to it. The following Thurs after the shot, I landed in the emergency room with what I thought might be a heart attack. My always normal BP had shot up to 216/138 and I had the most excruciating headache of my life. Nothing, not even morphine would relieve it. It lasted for 5 more days. My BP is still running higher than normal, despite being on BP meds and I am still periodically getting the same kind of headache. All of my heart tests, etc. came back normal. They doctors were confused, as they felt a reaction to cortisone should have happened sooner. I realize this shot everyone is talking about was shot in the spine. Do you know if it would have been used in joints and if so, what would the result be if the shot were contaminated. Oddly when I looked on the CDC website, the address they gave for one of the places having this tainted stuff, is the same address as my doctor. Some company called APAC is listed on the CDC, but my doctor is not part of that group. Do they share medicines? I am in Illinois. I appreciate your opinion. Thanks, Ann
 
avatar
trs1960 replied to bj1208's response:
I was told our local hopsital received some vials from the batch, but hadn't dipsensed them yet. I had two spinal epidurals since May so I was a lttle concerned when my eyes were killing me, my neck hurt and I had balance issues, but it turns out that that describes a normal day for me...
 
avatar
Chris_WebMD_Staff replied to trs1960's response:
Hi all,

I'm trying to find more information on this, as soon as I'm updated I'm going to post more info.
Chrissy~ WebMD Staff

Confucius Say;
Our greatest glory is not in never falling, but in rising every time we fall.

 
avatar
trs1960 replied to Chris_WebMD_Staff's response:
I wonder how big this really is? I have a feeling it's has more impact than the news is reporting.

The CDC shows NV as affected. The news didn't show any states west of the midwest...I'm curious when it will stop growing. I thought I just heard the death toll was up 11 today!
 
avatar
dfoxii responded:
Thanks for the post! I was supposed to get one of these injections, but I think I will wait until they figure out the cause of the problem and solve it.
 
avatar
GrannyFibro responded:
I'm glad my state wasn't one of those listed, but I've been following the story closely just in case. What a horrible thing to have something that helps with the pain cause death!
 
avatar
trs1960 replied to GrannyFibro's response:
I think I'm out of the woods. I'm finallyfeeling better after a week of almost every sign of it. My doc said they only had the tainted vials on the shelf, but didn't dispense anym but when you start to get symptoms it makes you wonder!!!
 
avatar
jls826 replied to trs1960's response:
wow, this is very disconcerting. I tent to not stay abreast witht he news but after reading a bit more about the outbreak (just today nonetheless) I am quite relieved.

In July this year I had several rounds of spinal injections (6) and 1 hip injection. I am very grateful that I am not affected by the outbreak but these types of things does speak to how much more cautious we should be - both as patients and doctors - when it comes to just wanting to inject any type of foriegn substance into one's body.

I was apprehensive and tried waiting a bit before giving in to the injections and my doctors got an attitude with me.

Hope they get it under control.


Helpful Tips

I have resolved my tailbone / coccyx pain (coccydynia)
About two years ago I started experiencing pain in my tailbone while sitting. If I sat for more than a couple minutes, the pain would start ... More
Was this Helpful?
1 of 3 found this helpful

Helpful Resources

Be the first to post a Resource!

Related Drug Reviews

  • Drug Name User Reviews

Report Problems to the
Food and Drug Administration

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit the Duke Health Spine Center